Colorado, 2004

High Wind in Colorado, April 18, 2004

April 18, 2004 · NWS PUB · 8 events in 8 counties and zones

High winds buffeted the majority of south-central and southeast Colorado during the early morning to early afternoon hours of the 18th. Almost all wind speeds were below high wind criteria.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

High winds buffeted the majority of south-central and southeast Colorado during the early morning to early afternoon hours of the 18th. Almost all wind speeds were below high wind criteria. A Red Flag Warning was in effect for most of the area. Some of the higher wind gusts included the following...58 mph at Lamar in Prowers county...59 mph near Colorado City in Pueblo county...60 mph in Chaffee county in the upper Arkansas River Valley 8 miles east-northeast of Nathrop...61 mph at both Cuchara in Huerfano county and La Junta in Otero county...64 mph at Monarch Pass in Chaffee county...66 mph 11 miles south-southeast of Westcliffe in Custer county...and a 68 mph gust at Wolf Creek Pass in Mineral county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 17, 1:25 PM MST, 12 hours 33 minutes earlier.

Area forecast discussion, Apr 17, 1:25 PM MST, 12 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT SAT APR 17 2004

.SHORT TERM...
(TONIGHT AND SUNDAY)

...WIND AND ASSOCIATED FIRE WEATHER HIGHLIGHTS THE CONCERNS...

CURRENTLY...WIND GUSTS IN THE 25 TO 40 KNOT RANGE OVER MOST OF THE
AREA AS UPPER TROUGH DIGS INTO THE WRN U.S. AND UPPER JET MIGRATES
EASTWARD. RH VALUES MAINLY IN THE TEENS...WITH A SLIGHT INCREASE IN
DEWPOINTS AND RH OVER THE FAR SOUTH AS DEEPER MOISTURE OVER NEW
MEXICO ADVECTS NORTHWARD.

TNGT...SHOULD SEE WINDS BACK OFF SOME AFTER SUNSET AS DEEP MIXING
ENDS...THOUGH MANY LOCATIONS WILL STAY BREEZY AT TIMES THROUGH THE
NIGHT. MODELS SUGGEST ENOUGH MOISTURE WILL CREEP NORTHWARD TO AID IN
PRECIP OVER THE MOUNTAINS...AND WITH A FEW LIGHTNING STRIKES TO THE
WEST OVER UT AND SOUTH OVER NM...WILL CONTINUE WITH A MENTION OF AT
LEAST ISOLATED -TSRA THROUGH THE NIGHT. MIN TEMPS SHOULD REMAIN
FAIRLY MILD...SIMILAR TO LAST NIGHT.

SUNDAY...WINDS WILL REALLY GET CRANKED UP WITH UPPER JET DIRECTLY
OVERHEAD AND S/W TROUGH MOVING BY TO THE NORTH. ANY LOW LEVEL
MOISTURE LINGERING ON THE PLAINS WILL GET QUICKLY SHUNTED EASTWARD
AS STRONG DOWNWARD MOTION TRANSPORTS A FAIRLY DEEP LAYER OF DRY AIR
TO THE SURFACE OVER THE EASTERN PLAINS. WILL HOIST ANOTHER FIRE
WEATHER WATCH FOR SUNDAY...WITH WINDS BEGINNING A LITTLE EARLIER IN
THE DAY THAN THIS MORNING. EXPECT RH OVER THE PLAINS TO DROP INTO
THE SINGLE DIGITS BY MID AFTERNOON. STILL THE THREAT FOR SOME HIGH
BASED CONVECTION OVER THE MTS...SO WILL CONTINUE THE CURRENT LOW
POPS. OVERALL...CURRENT GRIDS IN FINE SHAPE WITH JUST A SLIGHT UPWARD
NUDGE IN WIND GUSTS OVER THE PLAINS NEEDED.  --PETERSEN

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

MAIN FORECAST CHALLENGES ARE THE AFFECTS OF MINOR DISTURBANCES IN
WESTERLY FLOW THROUGH TUE...WITH PRECIP CHANCES WED-FRI AS STRONGER
SYSTEM MOVES ACROSS THE REGION.

SUN NIGHT-TUE...SHORT WAVE SYSTEM AND ASSOCIATED STRONG JET ACROSS
THE AREA SUNDAY CONTINUES TO LIFT OUT INTO THE NORTHERN HIGH PLAINS
SUNDAY NIGHT...WITH WEST TO SOUTHWEST FLOW ALOFT PERSISTING AS
ANOTHER PAC NW SHORT WAVE MOVES ACROSS THE GREAT BASIN SUN NIGHT
AND INTO WESTERN COLORADO AROUND 18Z MON. WEAK BACKDOOR COLD FRONT
MOVES ACROSS THE EASTERN PLAINS SUN NIGHT BEHIND PARTING SYSTEM...
WITH ENHANCED BRISK SOUTH TO SOUTHEAST FLOW RETURN FLOW ACROSS THE
PLAINS MONDAY AS LEE TROUGH DEEPENS ACROSS THE I-25 CORRIDOR. MODELS
INDICATING SLIGHT INCREASE IN MID LEVEL MOISTURE ACROSS THE AREA
MONDAY...ALONG WITH INCREASING LAPSE RATES AHEAD OF SYSTEM...AND KEPT
ISOLATED POPS ACROSS THE CENTRAL AND SW MTS MONDAY AFTERNOON AND
EVENING...AND HAVE ALSO ADDED ISOLATED LATE AFTERNOON AND EVENING
POPS FOR THE EASTERN MTS AS WELL. LOWER ELEVATIONS REMAIN RATHER
DRY...EXCEPT FOR THE FAR EASTERN PLAINS...WITH POSSIBLE DRYLINE
DEVELOPING...BUT WILL KEEP FORECAST GRIDS DRY FOR NOW. MODELS
INDICATING SOME DRYING AND SUBSIDENCE ALOFT LATE MONDAY AND TUE...
THOUGH WITH POSSIBLE EMBEDDED DISTURBANCES IN THE WESTERLY FLOW
ALOFT...AND WILL KEEP ISOLATED MT POPS TUE AFTERNOON AND EVENING.

WED-THU...MODELS CONTINUE TO SHOW INCONSISTENCIES THROUGH THIS
PERIOD ON TIMING AND STRENGTH OF PAC NW SYSTEM MOVING ACROSS THE
GREAT BASIN WED AND ACROSS THE AREA THU. 12Z GFS SLOWER AND STRONGER
THAN PREVIOUS RUNS AND OTHER MODELS AS IT DROPS A CLOSED UPPER LOW
ACROSS THE FOUR CORNERS 00Z THU AND CONTINUES ACROSS THE STATE THU...
ALLOWING FOR A DEEP AND MOIST UPSLOPE FLOW TO DEVELOP ACROSS EASTERN
COLORADO. WITH MODEL INCONSISTENCIES...WILL NOT JUMP HARD AT THIS
SOLUTION YET...BUT WILL BUMP POPS TO CHANCES AND LOWER TEMPS ACROSS
THE AREA...WHICH MATCHES WELL WITH SURROUNDING OFFICES.

FRI-SAT...UPPER SYSTEM CONTINUES INTO THE CENTRAL HIGH PLAINS FRI
...WITH POSSIBLE WRAP AROUND PRECIP IN COOL NORTH TO NORTHWEST FLOW
ALOFT. DRY WEST TO NORTHWEST FLOW CONTINUES SAT...WITH TEMPS WARMING
BACK TO AROUND SEASONAL AVERAGES. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 9PM SAT
FOR FIRE WEATHER ZONES 226 TO 237.(EASTERN PLAINS AND INTERSTATE 25
CORRIDOR FIRE ZONES). FIRE WEATHER WATCH FROM 11 AM TO 9 PM SUNDAY
FOR FIRE WEATHER ZONES 226 TO 237.(EASTERN PLAINS AND INTERSTATE 25
CORRIDOR FIRE ZONES).

&&
Hazardous weather outlook, Apr 17, 6:00 AM MST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SAT APR 17 2004

COZ058>089-093>099-181300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SURFACE WINDS ARE FORECAST TO INCREASE ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO TODAY.  WIND SPEEDS OF 15 TO 30 MPH WILL BE
COMMON ACROSS THE AREA...WITH POTENTIAL WIND GUSTS AROUND 40 MPH...
ESPECIALLY IN SOUTHEASTERN COLORADO AND THE SAN LUIS VALLEY. FORECAST
CONDITIONS ARE IN PLACE FOR ERRATIC AND EXTREME FIRE BEHAVIOR
ACROSS SOUTHEAST COLORADO THIS AFTERNOON AND EARLY EVENING...IF
FIRES ARE STARTED. FOR TONIGHT...WINDS ARE EXPECTED TO BE FROM THE
WEST SOUTHWEST AT 15 TO 35 MPH WITH OCCASIONAL GUSTS TO 40 MPH...
ESPECIALLY ACROSS THE HIGHER TERRAIN AND MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE CENTRAL AND
SOUTHWEST MOUNTAINS SUNDAY AFTERNOON AS AN UPPER LEVEL DISTURBANCE
LIFTS TO THE NORTHEAST ACROSS THE STATE. ANOTHER DISTURBANCE IS
FORECAST TO MOVE ACROSS THE STATE TUESDAY AND WEDNESDAY. THIS WILL
BRING A SLIGHT CHANCE OF THUNDERSTORMS FOR THE CENTRAL MOUNTAINS
TUESDAY AFTERNOON...THEN TO ALL OF THE HIGHER TERRAIN AND TO AREAS
ALONG AND WEST OF INTERSTATE 25 WEDNESDAY AFTERNOON. THE THREAT FROM
THESE THUNDERSTORMS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

METZE/MOORE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
April 18, 1:58 AM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

High Wind, Eastern San Juan Mountains Above 10000 Ft

When
April 18, 5:50 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
April 18, 10:34 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Western Chaffee County Between 9000 & 11000 Ft

When
April 18, 11:49 AM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
April 18, 11:54 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, La Junta Vicinity / Otero County

When
April 18, 12:03 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

High Wind, Eastern Chaffee County / Western Mosquito Range Above 9000 Ft

When
April 18, 1:28 PM MST
Where
Eastern Chaffee County / Western Mosquito Range Above 9000 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

High Wind, Lamar Vicinity / Prowers County

When
April 18, 1:33 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391271, 5391272, 5391179, 5391183, 5391181, 5391182, 5391180, 5391178.